Alert archive / New York / Special Marine Warnings in 2012
Special Marine Warning 31, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 9, 2012, 3:31 PM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:31 PM EDT (19:31 UTC)
- Expired
- Aug 9, 2012, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
111
WHUS51 KBUF 091931
SMWBUF
LOZ062-092015-
/O.NEW.KBUF.MA.W.0031.120809T1931Z-120809T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO FROM THIRTY MILE POINT TO HAMLIN BEACH
* UNTIL 415 PM EDT
* AT 326 PM EDT...A MARINER REPORTED SHOWERS PRODUCING A WATERSPOUT
ABOUT 6 NM NORTH OF THIRTY-MILE POINT...MOVING EAST AT 20 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS...AND INCREASING WAVES. BOATERS...
ESPECIALLY THOSE UNDER SAIL...SHOULD SEEK SAFE HARBOR IMMEDIATELY...
UNTIL THE HIGH WINDS SUBSIDE.
&&
LAT...LON 4363 7860 4363 7798 4346 7798 4345 7830
4346 7854
TIME...MOT...LOC 1929Z 259DEG 21KT 4348 7846
$$
TMA1 follow-up statement
202
FZUS71 KBUF 092007
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
407 PM EDT THU AUG 9 2012
LOZ062-092016-
/O.EXP.KBUF.MA.W.0031.000000T0000Z-120809T2015Z/
407 PM EDT THU AUG 9 2012
...SPECIAL MARINE WARNING WILL EXPIRE AT 415 PM EDT...
THE AREA OF SHOWERS THAT PRODUCED THE WATERSPOUT HAVE MOVED OUT OF
THE AREA AND WEAKENED AND NO LONGER POSE A SIGNIFICANT RISK TO
BOATERS.
LAT...LON 4363 7860 4363 7798 4346 7798 4345 7830
4346 7854
TIME...MOT...LOC 2006Z 259DEG 21KT 4352 7817
$$
TMAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 9, 2:41 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 9, 2:41 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 241 PM EDT THU AUG 9 2012 .SYNOPSIS... SOME VERY INTERESTING WEATHER IS ON THE HORIZON AS A WEAK FRONTAL BOUNDARY OVER THE REGION WILL EVENTUALLY SERVE AS A LIKELY PATHWAY FOR A DEVELOPING AREA OF LOW PRESSURE. THE STORM SYSTEM WILL LIFT TOWARDS OUR REGION FROM THE OHIO VALLEY TONIGHT...THEN WILL LIFT ACROSS SOUTHERN ONTARIO ON FRIDAY AND FRIDAY NIGHT. THIS SHOULD RESULT IN BENEFICIAL RAINS FOR THE REGION...WHICH COULD BE TOPPED OFF WITH SOME LAKE EFFECT RAIN OVER THE WESTERN COUNTIES AS WE HEAD INTO A RATHER COOL WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 120 PM...REGIONAL SURFACE ANALYSIS SHOWS AN ILL-DEFINED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN THIRD OF THE BUFFALO CWA. TO THE NORTH OF THIS BOUNDARY...PLENTY OF CLOUDS/SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUE TO STREAM NORTHEASTWARD IN ADVANCE OF DEVELOPING LOW PRESSURE LOCATED NEAR THE CONFLUENCE OF THE MISSISSIPPI AND OHIO RIVER VALLEYS. WHILE MOST OF THE ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY STILL REMAINS JUST TO OUR NORTH AS OF THIS WRITING...SOME ISOLATED CONVECTION IS FOUND ACROSS PORTIONS OF THE NORTH COUNTRY...WITH ANOTHER CLUSTER OF SHOWERS/EMBEDDED THUNDER MOVING ACROSS THE WESTERN SOUTHERN TIER. IMMEDIATELY UPSTREAM...ANOTHER AREA OF SHOWERS ALSO CONTINUES LIFTING NORTHEAST ACROSS LAKE ERIE AND THE NIAGARA PENINSULA...WITH A BIT OF A LULL FOLLOWING THIS LATTER BATCH OF PRECIP. WITH THE RECENTLY-ISSUED UPDATE...HAVE ONCE AGAIN ADJUSTED THE FORECAST TO KEEP IT IN LINE WITH CURRENT RADAR AND SATELLITE TRENDS. IN GENERAL...HAVE INDICATED A PERIOD OF LIKELY POPS IN ASSOCIATION WITH THE SHOWERS CURRENTLY MOVING ACROSS/TOWARD THE SAINT LAWRENCE VALLEY...SOUTHERN TIER/INTERIOR FINGER LAKES AND THE NIAGARA FRONTIER...AND GENERAL CHANCE POPS OTHERWISE. BASED ON CURRENT OBS AND OBSERVED CLOUD COVER/PRECIP...HAVE ALSO ONCE AGAIN LOWERED HIGHS A COUPLE OF DEGREES ACROSS PORTIONS OF FAR WESTERN NEW YORK. IN TERMS OF THUNDERSTORM POTENTIAL...ENOUGH INSTABILITY WILL CONTINUE TO BE PRESENT TO SUPPORT CONTINUED SCATTERED THUNDERSTORMS THIS AFTERNOON. THIS SAID...THE OVERALL AMOUNT OF DIURNAL INSTABILITY WILL REMAIN AT LEAST LIMITED ACROSS A GOOD CHUNK OF THE AREA BY FAIRLY PLENTIFUL MID LEVEL CLOUD COVER AND THE AFOREMENTIONED PREEXISTING CONVECTION. CONSIDERING THAT THERE IS ALSO ONLY A MODEST TO MODERATE AMOUNT OF SHEAR IN PLACE...WITH THE BEST SHEAR LOCATED ACROSS AREAS WITH LESSER AMOUNTS OF INSTABILITY...I REMAIN RELATIVELY UNIMPRESSED WITH REGARD TO THE SEVERE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON. THUS...WHILE SPC CONTINUES TO INDICATE A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF AREA...FEEL THAT THIS POTENTIAL WILL BE MORE LIMITED IN SCOPE...WITH THE BEST CHANCES OF STRONGER STORMS OCCURRING ALONG OUR SOUTHEASTERN PERIPHERY AND POINTS SOUTH AND EAST...WHERE THERE WILL BE MORE SUNSHINE AND RESULTANT DAYTIME HEATING/INSTABILITY. TONIGHT...A VIGOROUS SHORTWAVE WILL DROP ACROSS THE MID WEST AND THIS WILL ENERGIZE A WAVE ALONG THE FRONTAL BOUNDARY THAT WILL BE IN THE VCNTY OF THE OHIO VALLEY. THIS SHORTWAVE WAS BEAUTIFULLY EXPOSED ON THIS MORNINGS WV IMAGERY...SPINNING SOUTHWARDS ACROSS THE ARROWHEAD OF MINNESOTA. WHILE THE LOW IS ONLY FORECAST TO DEEPEN TO ABOUT 1002MB...THIS WILL BE SOME 3 STD BELOW NORMAL MSLP VALUES. IN ANY CASE...AS THE ONCE BENIGN WAVE EVOLVES INTO A WELL ORGANIZED SFC LOW...A STRENGTHENING (30-40 KT) LOW LEVEL JET WILL TRANSPORT COPIOUS AMOUNTS OF MOISTURE ACROSS OUR REGION. THIS WILL SET THE STAGE FOR SOME BENEFICIAL RAINFALL. THE ADDITIONAL MOISTURE WILL THEN COMBINE WITH A STRONGLY DIVERGENT UPPER LEVEL FLOW...IMPRESSIVE H25 JET INDUCED LIFT AND MARGINAL HGT FALLS TO GENERATE INCREASINGLY WIDESPREAD RAIN OVERNIGHT...WITH THE STEADIEST AND HEAVIEST RAINS FOUND NEAR OR JUST NORTHWEST OF THE IAG FRONTIER WHERE THE STRONGEST ISENTROPIC LIFT WILL BE CONCENTRATED. DUE TO ELEVATED INSTABILITY (200-500 J/KG)...WILL LEAVE THE MENTION OF TSTORMS IN THE PACKAGE FOR TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... MUCH NEEDED BENEFICIAL RAINS CONTINUES TO LOOK PROMISING TOWARD THE END OF THE WORKWEEK AS COLD CORED AND STACKED LOW CROSSES THE GREAT LAKES. NAM/CANADIAN/GFS ARE FOCUSING THE PRECIPITATION ALONG THE LOW/MID LEVEL BAROCLINIC ZONE AND WARM CONVEYOR EXTENDING ACROSS NEW YORK STATE THROUGH FRIDAY. PLACEMENT OF HEAVIEST PRECIPITATION AXIS WILL BE STILL A LITTLE DIFFICULT AS THERE WILL BE CONVECTION ASSOCIATED WITH THIS PATTERN OF DEEP BUT SKINNY CAPE AND HIGH PRECIPITABLE WATER VALUES NEAR OR EXCEEDING 2 INCHES...THUS LOCAL DOWNPOURS ARE QUITE POSSIBLE. EXPECTATIONS ARE THAT A GENERAL WIDESPREAD 0.75 TO 1.25 INCHES OF RAIN WILL OCCUR...WITH HEAVIER AMOUNTS NEARING 2 INCHES VERY POSSIBLE ACROSS THE SOUTHERN AND EASTERN LAKE ONTARIO COUNTIES WHERE MODELS DO NOT PLACE ANY SIGNIFICANT DRY SLOTTING. THE STEADIEST PRECIPITATION SHOULD DROP OF FRIDAY NIGHT AND SATURDAY AS DEEP DRY SLOT WORKS INTO THE AREA BEHIND THE LOW AS IT PUSHES INTO ONTARIO. HOWEVER...WRAP AROUND MOISTURE BEGINS TO WORK INTO WESTERN SECTIONS DURING THE DAY SATURDAY...EVENTUALLY PUSHING THROUGH EASTERN SECTIONS BY SATURDAY NIGHT. HIGH TEMPS FRIDAY WILL BE IN THE MID TO UPPER 70S OVER MOST OF THE FORECAST AREA WITH LOW 80S FOR CENTRAL NY. ON SATURDAY HIGH TEMPS SHOULD HOLD TO THE LOWER TO MID 70S...SOME UPPER 70S FOR CENTRAL NY. BOUNDARY LAYER TEMPS COOL ENOUGH ON SATURDAY NIGHT FOR SOME LAKE EFFECT RESPONSE. IN THE REGION TRAILING THE UPPER LOW...850MB TEMPS NEAR +10C AND LAKE SURFACE TEMPS OF +23C TO +24C SHOULD FORM SOME LAKE EFFECT SHOWERS FROM BOTH LAKES...SUPPORTED IN 00Z NAM AND GFS BUT LESS SO BY 00Z ECMWF. && .LONG TERM /SUNDAY THROUGH THURSDAY/... HEIGHTS BEGIN TO RISE IN THE WAKE OF THE UPPER LOW FOR THE SECOND HALF OF THE WEEKEND. A LINGERING CYCLONIC FLOW OVER EASTERN SECTIONS OF THE AREA COULD TOUCH OFF A FEW SHOWERS...OTHERWISE THE OVERALL TREND IS TO DRY THINGS OUT FROM WEST TO EAST. HEIGHTS CONTINUING TO RISE THROUGH MID WEEK. FOR THE MOST PART EXPECT DRY WEATHER... ALTHOUGH GLOBAL MODELS SUGGESTING A COUPLE OF WEAK SHORT WAVES CROSSING THE REGION IN THE NORTHWEST FLOW ALOFT. HOWEVER...THESE MODELS DIFFER IN INTENSITY AND TRACK OF THE INDIVIDUAL WAVE WAND CONFIDENCE IS LOW THAT MUCH ACTIVITY WILL BE GENERATED...OTHER THAN SOME SPOTTY DIURNALLY DRIVEN CONVECTION. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AREA RADARS SHOWING SCATTERED POCKETS OF RAIN SHOWERS CONTINUING TO MOVE NORTHEASTWARD THROUGH PORTIONS OF WESTERN AND NORTHERN NEW YORK THIS AFTERNOON. AN AREA OF CLEARING WILL BRIEFLY MOVE INTO WESTERN AND NORTHERN NEW YORK DURING THE MID TO LATE AFTERNOON HOURS PROVIDING MAINLY VFR CONDITIONS...HOWEVER THIS ADDITIONAL HEATING WILL TEND TO MAKE THINGS A BIT MORE UNSTABLE AND POSSIBLY LEAD TO THE DEVELOPMENT OF SOME ISOLATED THUNDERSTORM ACTIVITY. CIGS WILL THEN THICKEN AND LOWER AGAIN LATER THIS EVENING. VFR CONDITIONS ARE EXPECTED THROUGH THE EVENING...THEN POSSIBLY GOING MVFR AT TIMES DURING THE OVERNIGHT HOURS. STEADIER RAIN/MVFR CONDITIONS AFTER 06Z WILL TAPER OFF TO SCATTERED SHOWERS LATER IN THE MORNING/EARLY AFTERNOON. OUTLOOK... FRIDAY NIGHT...MVFR IN SCATTERED SHOWERS. SATURDAY...VFR/MVFR IN SCATTERED SHOWERS. SUNDAY...MAINLY VFR. MONDAY...VFR. TUESDAY...VFR...CHANCE OF SHOWERS. && .MARINE... A NEARLY STALLED FRONTAL BOUNDARY JUST SOUTH OF THE LAKES TODAY WILL KEEP A WEAK SFC PRESSURE GRADIENT IN PLACE. WHILE THERE WILL BE THE CHANCE FOR SOME SHOWERS AND AFTERNOON THUNDERSTORMS...WINDS WILL BE LIGHT WITH NEGLIGIBLE WAVES. THE WEATHER WILL FURTHER DETERIORATE TONIGHT AND FRIDAY AS LOW PRESSURE WILL LIFT OUT OF THE OHIO VALLEY AND EVENTUALLY LIFT ACROSS THE LOWER LAKES. THIS WILL PRODUCE MORE WIDESPREAD RAINS WITH A CONTINUED CHANCE FOR THUNDERSTORMS. AS THE LOW APPROACHES LATE TONIGHT AND FRIDAY MORNING...NORTHEAST WNDS WILL FRESHEN ON BOTH LAKES. THIS WILL LEAD TO NEAR SMALL CRAFT ADVISORY CONDITIONS ON THE WESTERN THIRD OF LAKE ONTARIO...SO A SCA MAY BE NEEDED IN A LATER MARINE PACKAGE. OTHERWISE...WINDS AND WAVES SHOULD REMAIN BELOW SCA LEVELS THROUGH FRIDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...JJR/RSH SHORT TERM...TMA/WCH LONG TERM...TMA AVIATION...JM/SMITH MARINE...JJR
Hazardous weather outlook, Aug 9, 9:35 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 935 AM EDT THU AUG 9 2012 NYZ001>006-008-010>014-019>021-085-101345- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 935 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES THROUGH FRIDAY NIGHT BRINGING THE LIKELIHOOD OF WIDESPREAD HEAVY RAIN TO THE AREA. 1 TO 2 INCHES OF RAIN ARE CURRENTLY EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE CREATING A POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-NYZ007-SLZ022-024-101345- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 935 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:59 PM EDT | Special Weather Statement | BUF | Lewis | 61 min |
| Aug 9, 4:29 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 31 min |
| Aug 9, 6:56 PM EDT | Special Weather Statement | BUF | Allegany | 49 min |
| Aug 9, 7:07 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 53 min |
| Aug 9, 7:20 PM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus | 3 hr |
Nearby
Special Marine Warnings in New York, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.